book online

Medication & Hair Loss

Here at Simone Thomas hair loss clinic and hairdressers in Bournemouth and Wokingham we see men and women who are suffering hair loss every day. Through our detailed hair loss consultations, we try and uncover the reasons for hair loss. Byfinding these “triggers”, we can develop the best ways to counteract or disguise your hair loss with hair loss treatments.

Medications that cause hair loss

IMG_3610One of the most commonly overlooked reasons for hair loss is the use of medications, drugs and the overuse of vitamin and/or mineral supplements. Many commonly prescribed prescription drugs can cause temporary hair loss, trigger the onset of male and female pattern baldness and even cause permanent hair loss.

The medications listed are the most common causes of hair loss:

  • Anticoagulants (blood thinners)
  • Gout medications
  • Beta blockers
  • Angiotensin-Converting Enzyme Inhibitors
  • Vitamin A. When taken in large doses, vitamin A may lead to telogen effluvium.
  • Female hormones
  • Male hormones
  • Antidepressants
  • Antifungals
  • Diet/Weight loss – amphetamines
  • Anticonvulsants

All hormone-containing drugs and drugs prescribed for hormone-related, reproductive, male-specific and female-specific conditions and situations have the potential to cause hair loss, including:

  • Birth control pills
  • Hormone-replacement therapy (HRT) for women (estrogen or progesterone)
  • Male androgenic hormones and all forms of testosterone
  • Anabolic steroids
  • Prednisone and other steroids

Unfortunately, in the case of life-threatening illness or in the reduction of physical or mental quality of life, it’s necessary to take prescription drugs even though they may lead to hair loss. The difficulty of predicting the effect that a specific drug will have on your hair is due to how each individual’s metabolism functions differently as they may not have the same effect on everyone. Good examples of this are aspirin and certain antibiotics, where long-term use can lower haemoglobin (red blood cell) levels in some individuals but not others.

Cardiovascular disease treatment and hair loss

FEMALE PATTERN BALDNESSThis also applies to the group of drugs used to treat cardiovascular diseases such as hypertension, and to lipid (fats and cholesterol) regulators. While most of these medications can potentially cause extra hair shedding, they may not do so in everyone. Although the percentage of hair loss from drugs is very small, it’s a factor to consider if you begin to lose your hair after starting a new medication. However, it’s important to realise that increased hair shedding usually occurs between 6 weeks and 3 months after starting a course of medication.

Immediate hair loss causes

The exceptions to this are medications given in very strong doses or chemotherapy hair loss used in the treatment of cancer. If hair loss begins immediately after starting a prescription, within a few days or a week, the cause is often something else – perhaps the illness that made it necessary for you to get treatment in the first place. However, if a certain drug does eventually cause excessive hair shedding, you can ask your doctor if there are other viable options available.

If you are prescribed a drug that lists hair loss as a possible side effect, please don’t panic. It may only have a slight effect on hair fall and only affect a small percentage of people in this way. The list of drugs that can impact your scalp hair is vast due to reports being received over a long period of time and that all reported instances of hair loss need to be supplied to the consumer.

If you are concerned that a prescription medication is causing hair loss, talk to your GP and a hair loss expert such as Simone Thomas hair loss clinic and hairdressers in Bournemouth and Wokingham.

For a hair loss consultation please call us on 01202 760003.